via Shutterstock

I used to pop Tylenol and Advil like candy. Wake up with a headache? Wash that cereal down with some acetaminophen. Tough workout? Cool down with a Gatorade and some ibuprofen.

My daily over-the-counter habit didn't concern me. After all, I bought my pills in bulk at Costco—how dangerous could they be?

Advertisement

I clearly wasn't alone in this thinking. Americans love over-the-counter pain medication: From July 2014 to July 2015, we spent more than four billion dollars on the stuff. They're available in much larger quantities in the United States than in many other countries, too. While the United Kingdom, Australia, and the Netherlands have passed laws severely limiting how much acetaminophen a person can buy at one time, in this country, we can purchase bottles filled with a thousand pills each—fueling the perception that these drugs are harmless.

While aspirin has long been known to carry risks, other popular over-the-counter painkillers have recently grabbed headlines for their dangers, too. Tylenol, the brand name for acetaminophen, can cause fatal liver damage. Advil and Aleve, brand names for ibuprofen, appear to increase the risk for heart attack or stroke—and they can tear apart our stomach lining in the process.

"People have to realize that these are not benign things," said Edward Michna, an anesthesiologist at Boston's Brigham and Women’s Hospital who specializes in pain management. "People want to have a pain-free existence, which is not a realistic goal," he said, adding, "there’s always a trade off between efficacy and side effects."

Advertisement

While no drug is completely safe, taking over-the-counter painkillers daily for aches and pains is not recommended use. But there is a disconnect between what the public thinks is safe and what actually is. Research has shown that about a third of Americans admit to taking more than the recommended dose of over-the-counter pain meds, thinking that doing so will increase their effectiveness. In most cases, it does not.

"People are cavalier about the use of over-the-counter pain medication, and that is completely incorrect," said Gary Kaplan, a doctor of osteopathy and founder of the Virginia-based Kaplan Center for Integrative Medicine, specializing in pain management.

Despite the fact that I ingested these medications for years, I was clueless about the health risks until very recently. Before you reach for that bottle, make sure you know exactly what you're swallowing.

Can over-the-counter painkillers kill me?

So what can happen when we become too cavalier with these drugs? In the case of acetaminophen, which is linked to more deaths than any other over-the-counter painkiller, the consequences can be horrific.

When used incorrectly, acetaminophen can lead to liver failure—a very serious condition. From 2001 to 2010, more than 1,500 people died from accidental acetaminophen poisoning in this country. And annually, acetaminophen overdoses send about 78,000 Americans to the emergency room, leading to roughly 33,000 hospitalizations.

The problem comes down to dosage. The drug's safety record made headlines two years ago, when ProPublica released a scathing investigation of McNeil Consumer Healthcare, the company that makes Tylenol, exposing just how quickly one can go from taking a "safe" to "deadly" dose. According to the report, "the drug's narrow safety margin places a large fraction of users close to a toxic dose in the ordinary course of use.'"

With Tylenol, as little as 25% above the maximum daily dose—or just two additional extra-strength pills—for several days in a row can cause liver damage, according to ProPublica. That's not a huge window of error, which is why accidental acetaminophen poisoning occurs as often as it does. "Overall, acetaminophen is not a bad medication, but the problem is it has a small therapeutic window and you can exceed the dose level," said Kaplan.

Advertisement

The danger comes down to the way it's broken down in the liver, an organ often referred to as the body's "washing machine." Within the liver, the same "pathway" that flushes out acetaminophen is also responsible for flushing out other medications and substances like alcohol—and if it gets overused, toxins can build up and lead to serious complications. (This is why you should never take Tylenol while drinking or for a hangover.)

It's worth noting that when Britain limited the number of acetaminophen pills a person could buy at one time, the number of poisoning deaths related to the drug dropped by 43%. Yet when the FDA tried to do something similar in this country, the effort only affected prescription drug companies. Today, while prescription meds cannot exceed 325 milligrams of acetaminophen per dose, nonprescription products such as Extra Strength Tylenol still contain 500 milligrams per dose. Sound crazy? It is.

When I asked the FDA about this discrepancy, a spokesperson told me over email that "over-the-counter products containing acetaminophen are not affected by the action to reduce the maximum amount of acetaminophen permitted in prescription products to 325 milligrams." In other words, over-the-counters don't have to play by the same rules.

Advertisement

Of course, when used appropriately, there's “little risk" with acetaminophen, explained Mark Wallace, a pain management specialist and chair of the division of pain management at The University of California, San Diego.

And yet, Wallace points out that people don’t always pay attention to dosing, and they may not realize that other medications also contain acetaminophen—for example, if you have a cold and take Tylenol and DayQuil, you're double-dosing—or they may take the recommended dose, but for too long a stretch. Using it "appropriately" is harder than it sounds.

Even if you swear off acetaminophen, other popular over-the-counter pain medications carry serious risks, too. This past July, the FDA issued a warning about non-steroidal anti-inflammatory drugs, or NSAIDs, that don’t contain aspirin—including Advil, Motrin IB, Aleve, Celebrex, and other brands.

Advertisement

The group concluded that these meds are more dangerous than previously thought and should be used sparingly. "NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or risk factors for heart disease,” the FDA said in the warning. “A large number of studies support this finding.”

Along with increasing cardiovascular risk, when taken too often or on an empty stomach, NSAIDs can also tear apart your stomach lining and lead to severe gastrointestinal issues.

"There are a lot of problems with non-steroidals," said Kaplan, such as the development of intestinal ulcer or gastrointestinal bleeding. "Anyone chronically taking this medication [more than 4 times a week] risks gastric bloating and gastric ulcers."

Why don’t more people know about these risks?

In a recent ad campaign for Tylenol, Susan Sarandon narrates everything Tylenol can do for you and your family—from relieving your child's fever to fixing your shoulder pain to curing those cold symptoms. Tylenol is there "for everything you do."

Advertisement

The commercial is filled with soft music, laughter, and the soothing voice of an Oscar-winning actress. While the end of the ad does include a warning to "use as directed," it never conveys that if you take more than the precisely recommended dose, or accidentally combine your cold medicine with your shoulder pain relief, you could land in the emergency room.

Why? Because highlighting this risk would probably be bad for business, as the ProPublica report explains. (If you want to learn more about McNeil's history of skirting around these measures and pressuring the FDA, ProPublica's harrowing investigation contains all the details.)

"I think the responsibility is that of the manufacturers," said Wallace. "The FDA says we’ll keep this on the market—it's [the manufacturer’s] responsibility to make sure people know about the proper use."

Advertisement

The same goes for other over-the-counter painkillers. I only recently discovered that Advil could cause stomach bleeding, for example. Nowhere on the front of my bulk-sized bottle is that made clear. Of course, in teeny letters on the back, it says "stomach bleeding warning" amid paragraph after paragraph of other fine print. At the very bottom, it also says "take with food or milk"—a line I had never noticed before researching this article.

While many of us read warnings on prescription drugs closely, we don't always treat over-the-counter medications in the same way. "Yeah, if you look at the drugs, they have a package insert and you open it up and it's in tiny little print," said Wallace, "but nobody reads them. Again it comes back to the manufacturers, they need to be responsible for educating the public of the various risks."

As part of the FDA's recent warning regarding NSAIDs, they've asked drug manufacturers to adjust their labels to make it clearer that taking them increases risk of heart attack and stroke.

Advertisement

When I reached out to Pfizer, the company that makes Advil and Celebrex, to learn more, a spokesperson told me, simply, “As with all drugs, ibuprofen carries both benefits and risks, which are described in the drug’s label. It is important for consumers to carefully read the label before use. It is also recommended that consumers review their OTC and prescription medicines with their doctor and discuss any concerns or questions.”

(The makers of Tylenol, Aleve, Motrin IB, DayQuil, and Excedrin did not respond to my requests for comment.)

So what you can do to manage pain instead?

If the big-name over-the-counter painkillers are dangerous, what can you do about pain?

Advertisement

One option is to continue taking them—but sparingly and responsibly, and bearing the risks in mind. Don’t use them every day. The experts I spoke with said that if you're taking pain pills for more than a week, you need to see a doctor, both because you might have an underlying problem and because these medications were not designed for chronic use.

Notably, taking these pills regularly can actually make an underlying condition worse. "You interfere with the body's own ability to manage pain," Kaplan explained. For example, if you take pain relievers every time you have a headache, your headaches may actually get worse—because the body no longer knows how to fight them on its own. "It can take several months for the body's own pain system to kick back in," Kaplan said. (After interviewing him, I stopped taking pain medication for my minor aches and pains.)

Pain experts also suggest exploring alternative medicine, from yoga to acupuncture to anti-inflammatory edibles such as turmeric. If your pain is so bad it's unmanageable without the pills, your physician can advise on how to safely use over-the-counter drugs while monitoring your liver or taking measures to protect your stomach—or recommend a different treatment plan, depending on what's causing the pain.

Advertisement

As for the hope of a safer over-the-counter painkiller hitting the market—well, don't hold your breath, said Michna of Brigham and Women's. "Pharmaceutical companies are looking for minimal side effects and maximum efficacy—they’ve been looking for it for decades—but haven’t found it, and we won’t see it in the next ten years."

Instead, think twice before you pop that pill.

Note: Pfizer responded to our request for comment after publication. The article has been updated to include the company's statement.

Advertisement

Taryn Hillin is Fusion's love and sex writer, with a large focus on the science of relationships. She also loves dogs, Bourbon barrel-aged beers and popcorn — not necessarily in that order.